Missouri, 2015

Winter Storm in Missouri, February 20 to 21, 2015

February 20 to 21, 2015 · NWS MEG · 2 events in 2 counties and zones

A warm front was located across Southern Arkansas and Central Mississippi during the day on February 20th, 2015. Overrunning precipitation spread north of the front beginning in the morning.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A warm front was located across Southern Arkansas and Central Mississippi during the day on February 20th, 2015. Overrunning precipitation spread north of the front beginning in the morning. Since arctic air was already in place, the precipitation first fell in the form of sleet and snow. However, the sleet and snow quickly changed over to freezing rain. The freezing rain continued for the majority of the day into the evening before changing to rain during the early morning hours of February 21st, 2015. A quarter of an inch of ice fell across the Missouri Bootheel. In addition, less than an inch of snow and sleet accumulated. Roads became hazardous and numerous accidents occurred as a result. Some trees and power lines also fell producing power outages.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Feb 20, 5:30 AM CST, 3 hours 30 minutes earlier.

Area forecast discussion, Feb 20, 5:30 AM CST, 3 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
530 AM CST FRI FEB 20 2015

.UPDATE...

UPDATED FOR THE 12Z AVIATION DISCUSSION

&&

.PREV DISCUSSION... /ISSUED 454 AM CST FRI FEB 20 2015/

DISCUSSION...
ADJUSTMENTS TO THE FORECAST THIS MORNING INCLUDE SLIGHTLY LESS ICE
AND SNOW ACCUMULATION AND A FASTER WARMUP THIS AFTERNOON AND
OVERNIGHT. AS A RESULT...SHAVED A FEW HOURS OFF OF THE END OF THE
WINTER STORM WARNING FOR NORTHEAST ARKANSAS AND THE MISSOURI
BOOTHEEL. HOWEVER...WITH THOSE MINOR ADJUSTMENTS...NO REAL
DISCERNIBLE CHANGES SHOULD BE EXPECTED. STILL EXPECTING MINOR ICE
AND SLEET ACCUMULATIONS...WITH A LITTLE SNOW POSSIBLE TODAY.
PRECIPITATION WILL QUICKLY CHANGE OVER TO RAIN THIS AFTERNOON OR
EARLY TONIGHT AS A STRONG WARM FRONT LIFTS NORTH ACROSS THE
MIDSOUTH. ANY ICE/SLEET/SNOW THAT DOES ACCUMULATE TODAY WILL
RAPIDLY MELT AFTER TEMPERATURES RISE ABOVE FREEZING. THE THOUSAND
DOLLAR QUESTION IS WHEN EXACTLY TEMPERATURES WILL RISE ABOVE
FREEZING LIMITING THE THREAT OF ACCUMULATING WINTRY PRECIPITATION.
OBVIOUSLY IT WILL NOT WARM UNIFORMLY ACROSS ALL OF THE MIDSOUTH
BUT CURRENT THINKING HAS THE MISSISSIPPI DELTA AREA NEAR AND SOUTH
OF MEMPHIS NEAR OR SLIGHTLY ABOVE FREEZING AROUND MIDDAY...AND
ALL BUT FAR NORTHERN PORTIONS OF THE MIDSOUTH NEAR OR ABOVE
FREEZING BY SUNSET. EVEN WITH ABOVE FREEZING TEMPERATURES...SOME
SLEET AND SNOW WILL REMAIN POSSIBLE...THOUGH IT WILL NOT
ACCUMULATE...SO DID NOT ADJUST WATCHES/WARNINGS SIGNIFICANTLY.
IF CURRENT THINKING PLAYS OUT...EARLY CANCELLATIONS OF THE WATCH
AND OR WARNING ARE POSSIBLE. AT THIS POINT FEEL LIKE EARLY
CANCELLATIONS ARE MORE LIKELY THAN EXTENSIONS/EXPANSIONS.

OVERNIGHT INTO EARLY SATURDAY...THE FOCUS WILL SHIFT TO THE THREAT
OF HEAVY RAINFALL. WPC'S 48 HOUR RAINFALL GUIDANCE INDICATES IN
EXCESS OF THREE INCHES OF RAIN IS POSSIBLE IN THE MISSOURI
BOOTHEEL AND NORTHERN PORTIONS OF WEST TENNESSEE. THIS RAINFALL
WILL HELP PUT A DENT IN THE RAIN DEFICIT WE HAVE EXPERIENCED SO
FAR THIS YEAR...BUT COULD RESULT IN SOME LOCALIZED FLOODING
ISSUES. FROZEN GROUND COULD INITIALLY ENHANCE RUNOFF...INCREASING
THE FLOODING THREAT BEFORE TEMPERATURES WARM SIGNIFICANTLY
SATURDAY. HIGHS SATURDAY WILL RANGE FROM THE MIDDLE 40S TO LOW 60S
WARMEST IN NORTH MISSISSIPPI AHEAD OF A FAST MOVING COLD FRONT.
THE FRONT SHOULD MOVE ACROSS THE MISSISSIPPI RIVER VALLEY DURING
THE EARLY AFTERNOON HOURS. WINTERS RELIEF WON'T LAST LONG AS LOWS
SUNDAY MORNING WILL FALL BACK TO NEAR OR BELOW FREEZING FOR MOST
OF THE MIDSOUTH...NORTH MISSISSIPPI BEING THE EXCEPTION. IF ENOUGH
MOISTURE LINGERS BEHIND THE FRONT...PRECIPITATION MAY BRIEFLY
CHANGE BACK OVER TO SNOW OR SLEET IN WEST TENNESSEE AND EAST
CENTRAL ARKANSAS. LITTLE TO NO ACCUMULATION IS EXCEPTED. SUNDAY
LOOKS MOSTLY DRY ALTHOUGH A FEW RAIN SHOWERS CANNOT BE RULED OUT
IN PORTIONS OF WEST TENNESSEE AND NORTH MISSISSIPPI. A DISTURBANCE
MOVING THROUGH ZONAL FLOW MAY BE ENOUGH TO ENHANCE LIFT ENOUGH TO
RESULT IN MORE WINTRY PRECIPITATION SUNDAY NIGHT INTO MONDAY...BUT
STRONG HIGH PRESSURE CENTERED OVER MISSOURI WILL WORK TO SUPPRESS
SHOWERS SO CONFIDENCE IS NOT HIGH ON PRECIPITATION CHANCES.

TUESDAY AND WEDNESDAY LOOK DRY WITH BELOW NORMAL TEMPERATURES.
AFTER MIDWEEK....GUIDANCE SUGGESTS ANOTHER ROUND OF WINTRY
PRECIPITATION IS POSSIBLE. WINTER ISN'T OVER YET.

30

&&

.AVIATION...
12Z TAF CYCLE

VFR CEILINGS WILL PERSIST THROUGH THE MORNING HOURS THEN LOWER TO
IFR/MVFR LEVELS THIS AFTERNOON AND CONTINUING THROUGH THE
REMAINDER OF THE FORECAST PERIOD. PRECIPITATION WILL START OUT AS
A MIX OF SLEET AND FREEZING RAIN IN MOST AREA THIS MORNING BEFORE
A TRANSITION TO RAIN STARTING LATE THIS AFTERNOON OVER SOUTHERN
PORTIONS OF FORECAST AREA AND TONIGHT OVER NORTHERN SECTIONS.
WINDS WILL BE MAINLY FROM THE SOUTHEAST AT 10 TO 15 KNOTS WITH
SOME HIGHER GUSTS POSSIBLE. SOME LLWS WILL BE POSSIBLE IN THE KMEM
AREA THIS EVENING.

ARS

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...WINTER STORM WARNING UNTIL 3 AM CST SATURDAY FOR CLAY-GREENE-
     LAWRENCE-RANDOLPH.

     WINTER WEATHER ADVISORY UNTIL NOON CST TODAY FOR PHILLIPS.

     WINTER STORM WARNING UNTIL 9 PM CST THIS EVENING FOR CRAIGHEAD-
     CRITTENDEN-CROSS-MISSISSIPPI-POINSETT.

     WINTER WEATHER ADVISORY UNTIL 6 PM CST THIS EVENING FOR LEE AR-
     ST. FRANCIS.

MO...WINTER STORM WARNING UNTIL 3 AM CST SATURDAY FOR DUNKLIN-
     PEMISCOT.

MS...WINTER WEATHER ADVISORY UNTIL NOON CST TODAY FOR COAHOMA-QUITMAN-
     TALLAHATCHIE.

     WINTER WEATHER ADVISORY UNTIL 6 PM CST THIS EVENING FOR ALCORN-
     BENTON MS-DESOTO-ITAWAMBA-LAFAYETTE-LEE MS-MARSHALL-PANOLA-
     PONTOTOC-PRENTISS-TATE-TIPPAH-TISHOMINGO-TUNICA-UNION.

TN...WINTER STORM WARNING UNTIL 9 PM CST THIS EVENING FOR CHESTER-
     FAYETTE-HARDEMAN-HARDIN-HAYWOOD-LAUDERDALE-MCNAIRY-SHELBY-
     TIPTON.

     WINTER STORM WARNING UNTIL MIDNIGHT CST TONIGHT FOR BENTON TN-
     CARROLL-CROCKETT-DECATUR-DYER-GIBSON-HENDERSON-HENRY-LAKE-
     MADISON-OBION-WEAKLEY.

&&
Hazardous weather outlook, Feb 20, 8:46 AM CST, 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
846 AM CST FRI FEB 20 2015

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-211700-
ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-
COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-
DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-
HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-
LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-
PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-
RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-
TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA-
846 AM CST FRI FEB 20 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

A WINTER STORM WARNING HAS BEEN ISSUED FOR AREAS ALONG AND NORTH
OF A WYNNE ARKANSAS TO MEMPHIS TENNESSEE TO SAVANNAH TENNESSEE
LINE TODAY INTO TONIGHT. SIGNIFICANT AMOUNTS OF SLEET AND
FREEZING RAIN ARE EXPECTED WITH MINOR AMOUNTS OF SNOW POSSIBLE.

A WINTER WEATHER ADVISORY HAS BEEN IS ISSUED FOR EAST CENTRAL
ARKANSAS AND ALL OF NORTH MISSISSIPPI. LIGHT AMOUNTS OF SLEET AND
FREEZING RAIN ARE EXPECTED.

EXACT SNOW...SLEET AND FREEZING RAIN AMOUNTS ARE DEPENDENT ON
YOUR LOCATION. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV FOR MORE INFORMATION.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE WINTER WEATHER THREAT WILL QUICKLY SHIFT TO A HEAVY RAIN
THREAT OVERNIGHT TONIGHT. UP THREE INCHES OF RAIN IS POSSIBLE
SATURDAY...MAINLY NORTH OF INTERSTATE 40...WHICH MAY LEAD TO
FLOODING OF LOW LYING AND FLOOD PRONE AREAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO RELAY WINTER WEATHER REPORTS TO THE
NATIONAL WEATHER SERVICE OFFICE IN MEMPHIS TENNESSEE BY
TELEPHONE...THROUGH SOCIAL MEDIA OR THROUGH OUR WEBSITE.

SJM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter storm. Local standard time, as filed.

Winter Storm, Dunklin

When
February 20, 9:00 AM CST to February 21, 12:00 AM CST
Where
Dunklin forecast zone
Reported by
Trained Spotter
Coordinates
36.106, -90.166 (the zone’s center; the record gives no point)

Around a quarter of an inch of ice with less than an inch of sleet and snow fell.

Winter Storm, Pemiscot

When
February 20, 9:00 AM CST to February 21, 12:00 AM CST
Where
Pemiscot forecast zone
Reported by
Trained Spotter
Coordinates
36.211, -89.785 (the zone’s center; the record gives no point)

Around a quarter of an inch of ice with less than an inch of sleet and snow fell.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2015Every state in 2015This day in weather historyWarnings in Missouri, February 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 563372, 563373.